Indiana, 2020High Wind in Indiana, March 29, 2020
March 29, 2020 · NWS IWX · 1 event in 1 county or zone
Deep low pressure moved across the Great Lakes, providing a tight pressure gradient and subsequent strong winds through the day. Majority of the gusts were in the 45 to 55 mph range.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low pressure moved across the Great Lakes, providing a tight pressure gradient and subsequent strong winds through the day. Majority of the gusts were in the 45 to 55 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 29, 6:00 AM EST, 4 hours 56 minutes earlier.
Area forecast discussion, Mar 29, 6:00 AM EST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
700 AM EDT Sun Mar 29 2020
.SYNOPSIS...
Issued at 656 AM EDT Sun Mar 29 2020
strong winds will redevelop later today behind a strong cold
front with speeds from 25 to 35 mph with some gusts possible to 50
mph. Mostly dry conditions with near to below normal
temperatures expected Monday through Friday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 302 AM EDT Sun Mar 29 2020
As a cold front sweeps across the region this morning, tight
surface pressure gradients, combined with strong southwest to
west winds aloft, will create very windy conditions. There will be
some initial clearing directly behind the front, but then
altostratus will fill in from the west by late morning as wrap
around moisture gets trapped under a mid-level inversion. Widely
scattered showers could also materialize by afternoon, especially
across northern portions of the forecast area where there will be
better lift associated with the upper low moving through
Michigan. Showers and winds will gradually diminish overnight as
the low progresses eastward, away from the area.
&&
.LONG TERM...(Monday through Saturday)
Issued at 302 AM EDT Sun Mar 29 2020
High pressure moving in behind the low will favor mostly dry
conditions on Monday, but there could be a few lingering showers.
The ridge will move over the area on tuesday and remain in place
through Friday, so dry weather is expected. A somewhat slow moving
cold front is forecast to arrive on Saturday, but there is some
model variability in timing and therefore precipitation amounts.
Do expect a good chance of rain with this system though.
Temperatures will be near to below normal through this period
with highs in the 40s and 50s, and lows mainly in the 30s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 655 AM EDT Sun Mar 29 2020
The cold front was now east of the terminals and was racing east.
Strong gradient winds will develop as a massive dry slot moves
into the area with a very tight pressure gradient. Reasonable
daytime mixing should allow winds to eventually gust to near 40
knots later today. Winds will diminish some tonight toward the end
of the TAF period. Moved up the arrival of the lower MVFR post
frontal clouds based on the latest obs and trends.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
INZ003>009-012>018-020-022>027-032>034.
MI...Wind Advisory until 8 PM EDT this evening for MIZ077>081.
Lakeshore Flood Advisory until 11 PM EDT this evening for MIZ077.
OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
015-016-024-025.
LM...Gale Warning until 11 PM EDT this evening for LMZ043-046.
&&
SYNOPSIS...Skipper/Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 29, 3:17 AM EST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
417 AM EDT Sun Mar 29 2020
INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-300830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
417 AM EDT Sun Mar 29 2020 /317 AM CDT Sun Mar 29 2020/
...WIND ADVISORY IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS MORNING TO
8 PM EDT /7 PM CDT/ THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Windy conditions will develop today with southwest to west winds 25
to 35 mph and gusts up to 50 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MIZ077-300830-
Berrien-
417 AM EDT Sun Mar 29 2020
...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southwest Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Advisory.
Wind Advisory.
Strong winds behind a cold front will produce high waves on Lake
Michigan which could result in lakeshore flooding. Southwest to west
winds 25 to 35 mph and gusts up to 50 mph can be expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-300830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EDT Sun Mar 29 2020
...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Windy conditions, with gales possible, are expected to develop late
tonight, which will be hazardous to small crafts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Allen
- When
- March 29, 10:56 AM EST to 10:57 AM EST
- Where
- Allen forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
A 61 mph non thunderstorm wind gust was recorded at the Fort Wayne Regional Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, March 29, 2020$75,000 · 1 in hail · 8 events
- Damaging Winds in Tennessee, March 29, 202061 kt wind · 37 events
- High Wind in Pennsylvania, March 29, 20202 injured · 50 kt wind · 2 events
- Dense Fog in Virginia, March 29, 202016 events
- Dense Fog in Maryland, March 29 to 30, 202013 events
- Damaging Winds in Kentucky, March 29, 2020$13,000 · 51 kt wind · 2 events
- Hail and Damaging Winds in Tennessee, March 29, 2020$3,000 · 1.75 in hail · 6 events
- Dense Fog in West Virginia, March 29, 20206 events
- Hail and Lightning Strike in Massachusetts, March 29, 2020$1,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Alabama, March 29, 20203 in hail · 3 events
- Dense Fog in West Virginia, March 29 to 30, 20203 events
- High Wind in Illinois, March 29, 202053 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882870.